Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2023, 5:22 PM CDT for Coffey County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2023, 5:22 PM CDT (22:22 UTC)
- Expired
- May 14, 2023, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:42 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 14, 2:42 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 242 PM CDT Sun May 14 2023 .DISCUSSION... Issued at 237 PM CDT Sun May 14 2023 Forecast Highlights: -Confidence has increased on the threat for thunderstorms and a heavy rainfall potential from this evening through tomorrow. -Dry weather is then expected through midweek with precipitation returning later in the week. Forecast Discussion: This afternoon, a noticeably warm and humid air mass was in place, especially in far eastern Kansas where dew points where in the upper 60s. SBCAPE had increased to between 1000 and 2000 J/kg and pwats were around 1.5 and 1.6 inches, which is almost double the daily average of 0.9 inches. These high pwat values indicate a very moist atmosphere conducive for heavy rainfall. This evening and tonight, a surface boundary will become better established from south-central KS through northeast KS with cooler and drier air to the north and high theta-e air south of the boundary. Models continue to show vort maxes moving northward through the southerly flow aloft and at least weak isentropic ascent over the area through tomorrow. Given this pattern, POPs are on the increase with convection expected to expand over the CWA through the afternoon. Lightning and heavy rain will be the primary hazards of concern. There is a low potential for strong wind gusts as well given high moisture content and increasing instability. Rainfall rates could easily exceed one inch per hour under thunderstorms, which we have already seen in other locations around the region this afternoon. Coverage of showers and storms is expected to increase into the evening and tonight with the threat for heavy rainfall continuing. One hour FFG ranges from 1.5 to 2.5 inches across northeast KS with three hour FFG between 2.0 and 3.0 inches. Looking at some probabilistic data, HREF shows a 70 percent chance of 3-hr QPF exceeding 1.0 inch during two consecutive 3-hour periods tonight over northeast KS. Given the potential for heavy rainfall and the fact that winds aloft will remain fairly light leading to slow storm motions, some flash flooding could occur tonight. Rain chances will continue through at least the morning hours tomorrow with decreasing POPs during the afternoon as the drier air in Nebraska moves southward. A surface ridge will settle over the region by Tuesday, which will help keep conditions dry through midweek. In the meantime, a surface front associated with a digging trough aloft will traverse the Midwest, making its way toward KS late Thursday. I still see some timing differences in the long range deterministic models with the GFS now faster than the EC (was the opposite yesterday). Both models, however, do develop rain along the boundary either late Thursday or early Friday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 14 2023 Thunderstorms and IFR conditions will be the main aviation impacts this period. Storm chances increase through the afternoon with scattered convection developing near terminals. Scattered showers and storms are likely to remain in the area through the night and for much of the day Monday. CIGS and visibilities are expected to drop overnight, likely lowering to IFR conditions and remaining there through at least 18Z Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, May 14, 2:45 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 245 PM CDT Sun May 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-151945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to expand in coverage this afternoon and evening. Rain will continue tonight. Storms will be capable of producing locally heavy rainfall, which could lead to small creeks and streams rising out of their banks, as well as flooding of low lying and poor drainage areas. A few damaging wind gusts may also occur with storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 14, 4:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN READING 38.52N 95.96W
05/14/2023 M1.50 INCH LYON KS PUBLIC
FELL IN JUST OVER 30 MINUTES.
&&Special weather statement, May 14, 4:21 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT Sun May 14 2023
KSZ054-055-058-142145-
Coffey-Lyon-Osage-
421 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and east central Lyon Counties through 445 PM
CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebo, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebo, Reading and Melvern Lake.
This includes Interstate 35 between mile markers 140 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 9580 3839 9601 3862 9600 3857 9575
TIME...MOT...LOC 2120Z 181DEG 21KT 3844 9592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:21 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| May 14, 4:36 PM CDT | Flash Flood Warning | TOP | Coffey, Osage | 39 min |
| May 14, 5:11 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 112 min |
| May 14, 6:29 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.